Excessive Daytime Sleepiness (EDS) causes people with Parkinson’s to fall asleep or doze frequently during normal waking hours.
Excessive Daytime Sleepiness in Parkinson’s Disease
Excessive Daytime Sleepiness (EDS) causes people with Parkinson’s to fall asleep or doze frequently during normal waking hours. It can have several causes including:
- Poor sleep at night;
- The use of sleep-inducing medicines (such as sedatives, anti-depressants);
- Some dopamine agonists and levodopa may lead to sleepiness in people with Parkinson’s.
In some situations, medicines which promote wakefulness may be used to alleviate the issue.
Anyone experiencing sleepiness should use caution when carrying out activities such as driving.
Sudden Sleep Onset in Parkinson’s Disease
Some dopamine agonists and levodopa may cause episodes of sudden sleep onset during daily activities, in some cases without awareness or warning signs. People who experience episodes of sudden sleep onset should refrain from driving or operating machines.
It is important a person with Parkinson’s to let their medical team know if they have experienced sudden onset of sleep. They may then decide to change the anti-Parkinson’s medications.
Night time sleep disruption in Parkinson’s Disease
A recent survey suggested that up to 90% of people with the Parkinson’s experience problems with sleeping at night. There are a variety of possible causes and therefore a variety of possible treatments. It is therefore important to discuss difficulties related to sleeping with a member of the medical team.
Insomnia and other sleep disorders are more common in people with Parkinson’s who have depression and their doctor may therefore also suggest specific treatment for depression.
Simple measures to help with sleep can be employed, such as:
- Ensuring regular sleep hours;
- Increasing day-time activity;
- Relaxation before bedtime (for example, taking a warm bath);
- Avoidance of alcohol, tobacco and caffeine in the evenings.
Specific Causes and potential solutions
Cause Early morning dystonia – This is a painful cramp that can cause the person to wake up. Early morning dystonia is usually a sign of Parkinson’s medications wearing off during the night.
Potential solutionMay need to be treated by timed injections of apomorphine.
Cause Nocturia (the phenomenon of waking up at night with the urge to urinate) – If this urge is accompanied by an “off” period (period of relative immobility), some people find that they become incontinent of urine. Increased frequency of urination at night may also lead to light-headedness and giddiness while attempting to stand up (due to a fall in blood pressure – postural hypotension).
- Reduce the amount of fluid intake in the evening and take a trip to the toilet before bedtime;
- Avoid drinks such as coffee, tea or beer before bedtime;
- Drugs such as oxybutynin (Cystrin) or tolterodine (Detrusitol) are useful if the urinary bladder becomes abnormally sensitive due to Parkinson’s and causes a frequent urge to urinate;
- Consider using a bedside commode or portable urinal.
- Desmopressin spray (Desmospray) to be nasally inhaled in the evening (reduces the urine output);
- Avoid drugs which promote urination at night e.g. blood pressure lowering pills or anti-depressants.
Cause Pins and Needles – These may occur in the calf muscles. Contact with bedclothes may also be uncomfortable.
Potential solution Those affected may need to walk around to obtain relief.
Cause Medications – Some Parkinson’s medications may interfere with sleep in various ways:
- Amantadine (Symmetrel) or selegiline (Eldepryl) can keep people awake at night particularly if taken in the evening as they can act as stimulants;
- In some people with advanced Parkinson’s, high dose levodopa or dopamine agonist drugs such as pramipexole (Mirapexin) may also cause “insomnia”. For this reason, it is advisable to take these medications early in the day;
- Diuretics (water tablets) taken at night-time and
- Clonidine (used for sweating disorders).
Cause Pain – often accompanies night-time akinesia (lack of movement)
Potential solution Standard painkillers may be required.
Cause Difficulty with turning over in bed – This often accompanies sleep disruption.
Potential solution Using ‘slippery’ (for example, satin) bed sheets and the use of bedrails.
Cause A change in response to common Parkinson’s medication – particularly levodopa containing medicines (Sinemet, Stalevo or Madopar). When levodopa or other dopamine replacement drugs start to wear off before the next dose is due at night, common Parkinson’s symptoms, such as stiffness, tremor, pain and inability to move and turn in bed get worse. This in turn leads to disturbed sleep and frequent waking.
Potential solution Consider using a ‘longer’ acting Parkinson medicine to be taken at night before bed. These include controlled release preparations of levodopa (Sinemet CR) or a long acting dopamine agonist (Mirapexin Prolonged Release or Requip Modutab).
Cause Very rarely, sleep disruption may occur due to overproduction of dopamine or overstimulation of the dopamine receptors in the brain due to drugs and may resemble “restless legs syndrome”. This is in effect a manifestation of abnormal involuntary movements (dyskinesias) at night-time.
- The dose of levodopa taken at night-time may need to be altered (although, paradoxically, levodopa is used to treat restless legs syndrome in other conditions);
- A long acting dopamine agonist may be needed at night-time;
- Occasionally, sleep-producing medicines such as clonazepam or zopicl may be useful for a short time
- Incoherent talking during sleep (sleep talking);
- Parasomnias – These are disorders experienced on waking or when light sleep changes to deep sleep, and they can occur in Parkinson’s. These include nightmares and sleepwalking.
- Rapid Eye Movement (REM) Behaviour Disorders (RBD) – Dopamine is needed as our paralyzing chemical while we sleep, so the reduced level of this chemical can also cause sleep disruption problems. During REM sleep (the deepest phase of sleep) people can behave unusually. They may move their arms and legs vigorously, possibly injuring themselves. They may also call out or scream in their sleep. This occurs because people may be subconsciously acting out a violent dream which they may not be able to recall.
Potential solution If sleep disruption occurs due to neuropsychiatric problems or abnormal behaviour then specialist treatment is advised.
- Sleep apnoea – when people seem to ‘stop’ breathing momentarily, with symptoms such as snoring.
- Panic attacks – These attacks can cause increased rate of breathing, higher blood pressure and palpitations. These may be related to “off” periods or anxiety.
Potential solution Effective treatment of “off” periods by using dopaminergic medicines such as apomorphine or controlled release levodopa. Some people may be treated with anxiety reducing medicines.
Other potential causes of sleep disruption
- Restless Legs Syndrome – During the night Parkinson’s sufferers experience a strong urge to move their legs.
- Periodic Leg Movements of Sleep. This is a very rare cause of sleep disruption in Parkinson’s. It may cause “jumping” of the legs, arms or body during sleep;
- Insomnia (difficulty in falling asleep) – This can also cause sleep disruption and may in turn be caused by anxiety, depression and the symptoms of “off” periods;
Acknowledgements from PAI
Thanks to Parkinson’s UK for permission to use their leaflets as the basis for this Information Sheet
Thanks to Mags Richardson, RGN, Parkinson’s Nurse Specialist at the Mid-western Regional Hospital, for endorsing this Info. Leaflet.